Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 62, NWS Topeka, KS

June 29, 2007Anderson County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 29, 2007, 10:53 AM CDT for Anderson County, Kansas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 2007, 10:53 AM CDT (15:53 UTC)
Expired
Jun 29, 2007, 3:00 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Whole counties

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 111 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 2:43 PM CDTHEAVY RAIN 8.8Greeley, KSSTORM TOTAL PRECIPITATION OVER THE LAST 48 HOURS. ALSO REPORTED ONE HOUR RAINFALL TOTAL OF 1.3 INCHES FROM 1000 AM TO 1100 AM THIS MORNING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.9 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 291554
FFWTOP
KSC003-292000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1053 AM CDT FRI JUN 29 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  ANDERSON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 300 PM CDT

* AT 1050 AM CDT...ANDERSON COUNTY EMERGENCY MANAGEMENT CONTINUES TO 
REPORT FLOODING OF NUMEROUS SECONDARY GRAVEL ROADS FROM SMALL CREEKS 
ACROSS THE COUNTY. ALTHOUGH RAINFALL WAS DECREASING ACROSS THE 
COUNTY...FLOODING WILL CONTINUE ACROSS THE COUNTY THROUGH THE 
AFTERNOON HOURS. 

* LOCATIONS IMPACTED INCLUDE...
  HARRIS...
  GREELEY...
  GARNETT...
  KINCAID...
  WESTPHALIA...

RUNOFF WILL CONTINUE TO CAUSE FLASH FLOODING OF CREEKS AND 
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS 
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE 
SUBJECT TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TOPEKA.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3838 9550 3803 9551 3803 9507 3838 9506

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 4:25 AM CDT, 6 hours 28 minutes earlier.

Area forecast discussion, Jun 29, 4:25 AM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
425 AM CDT FRI JUN 29 2007

.DISCUSSION...

LATEST WATER VAPOR SATELLITE AND 00Z UPPER AIR MAPS SHOWED A TROUGH
AXIS AT 700-500MB EXTENDED FROM CENTRAL TX...NORTHEAST ACROSS
SOUTHEAST KS INTO CENTRAL MO. A STRONGER UPPER TROUGH WAS LOCATED
JUST OFF SHORE ACROSS THE PACIFIC NORTHWEST. A UPPER RIDGE WAS
LOCATED ACROSS THE NORTHERN PLAINS. A BROAD UPPER RIDGE WAS LOCATED
ACROSS THE DESSERT SOUTHWEST EXTENDING NORTHEAST ACROSS CENTRAL AND
SOUTHERN HIGH PLAINS.

850MB ANALYSIS ALONG WITH PROFILERS SHOWED A FRONT EXTENDING FROM
WESTERN OK NORTHEAST ACROSS EXTREME SOUTHEAST KS INTO CENTRAL OK. A
BROAD BAND OF LIGHT TO MODERATE RAINFALL WAS LOCATED ALONG AND
SOUTHEAST OF THE FRONT AT 850MB. THE 00Z TOP SND SHOWED DRIER
NORTHEAST PARCEL TRAJECTORIES FROM ABOVE 900MB. ALSO DRIER
TRAJECTORIES WERE NOTED IN THE MID LEVELS ON THE NORTH SIDE OF THE
700-500MB TROUGH AXIS. THE SHORT RANGE MODELS SHOW THE 850MB WINDS
VEERING ACROSS THE CWA THIS MORNING. AS THE 850MB WINDS VEER MORE TO
THE SOUTHEAST...DEEPER TROPICAL MOISTURE MAY ADVECT FARTHER
NORTHWEST AND CAUSE THE BAND OF MODERATE TO HEAVY RAINFALL TO EXPAND
FARTHER NORTHWEST ACROSS THE SOUTH CENTRAL AND EAST CENTRAL COUNTIES
OF THE CWA THROUGH THE MORNING HOURS. THE NAM MODEL SHOWS THE
HEAVIER PRECIP REAMING ALONG AND SOUTH OF AN EMPORIA TO LAWRENCE
LINE...WHILE THE GFS FORECAST HEAVIER PRECIP DEVELOPING AS FAR
NORTHWEST AS A COUNCIL GROVE TO TOPEKA TO HIAWATHA LINE THROUGH NOON
TODAY. BASED OFF OF CURRENT RADAR TRENDS THE HEAVIER PRECIP IS
BEGINNING TO DEVELOP FARTHER WEST INTO ICT AND NORTHWEST OK. THIS
HEAVY RAIN MAY MOVE FARTHER NORTH ACROSS THE CWA TO A COUNCIL GROVE
TO TOPEKA LINE.  IM LEANING MORE TOWARDS THE GFS SOLUTION AND WILL
EXPAND THE CURRENT FLASH FLOOD WATCH NORTH A ROW OF COUNTIES AND
EXTEND THE WATCH THROUGH 700 AM ON SATURDAY MORNING. THE NAM WEAKENS
THE MID-LEVEL TROUGH OVER EASTERN KS THIS AFTERNOON WHILE THE
SOUTHERN SECTION OF THE MID-LEVEL TROUGH DEEPENS ACROSS OK AND NORTH
TX. THIS RESULTS IN THE HEAVIER RAIN BAND ACROSS SOUTHEAST KS
BREAKING UP INTO AN AREA OF SCATTERED SHOWERS. NOT TOO CONFIDENT IN
THE NAM FCST PAST 18Z TODAY GIVEN DEEP MOISTURE IN PLACE AND ANY
WEAK LIFT WILL KEEP THE HEAVY RAIN BANDS DEVELOPING ACROSS THE
SOUTHERN...SOUTHEAST AND EAST CENTRAL COUNTIES. I PROBABLY WILL KEEP
THE BEST CHANCE FOR RAIN SOUTH OF I-70...SOME OF THE RAINFALL WILL
BE MODERATE TO HEAVY AT TIMES AND SINCE THE GROUND IS
SATURATED...ANY ADDITIONAL HEAVY RAINFALL MAY CAUSE FLOODING OF
ROADS...RIVERS AND LOW LYING AREAS. HIGHS TODAY ACROSS THE SOUTHERN
AND EASTERN COUNTIES WILL ONLY REACH THE LOWER TO MID 70S GIVEN
CLOUD COVER AND PERIODS OF RAINFALL. THERE MAY BE SOME SUN THROUGH
THE HIGH CLOUDS ACROSS THE NORTHWEST COUNTIES TO HELP WARM
TEMPERATURES INTO THE LOWER 80S.

TONIGHT AND SATURDAY...THE MID-LEVEL TROUGH AXIS WILL CONTINUE TO
HOLD IN PLACE. I EXPANDED THE RAIN CHANCES ACROSS THE ENTIRE CWA
TONIGHT SINCE 850MB WINDS WILL VEER AROUND TO THE SOUTH AND
TRANSPORT DEEPER MOISTURE NORTH ACROSS THE CWA. THE HEAVIER
RAINFALL MAY CONTINUE ALONG AND SOUTH OF THE KS TURNPIKE THROUGH THE
EVENING HOURS. THE NAM SOLUTION SHOW THE MORE AMPLIFIED SECTION OF
THE MID-LEVEL TROUGH ACROSS WESTERN OK AND KEEPS MOST OF THE QPF
SOUTHWEST OF THE CWA.  THE GFS IS MORE AMPLIFIED WITH THE THE
MID-LEVEL TROUGH ACROSS THE CWA AND THAT COULD LEAD TO AN INCREASE
IN RAIN CHANCES ACROSS THE CENTRAL AND EASTERN COUNTIES OF THE CWA
WITH THE POTENTIAL FOR HEAVY RAINFALL. ON SATURDAY THE 5H RIDGE
ACROSS THE DESSERT SOUTHWEST WILL TRY TO AMPLIFY NORTHEAST INTO THE
CENTRAL PLAINS. THE AMPLIFICATION OF THE 5H RIDGE MAY CAUSE THE
MID-LEVEL TROUGH TO REDEVELOP FARTHER SOUTHWEST ACROSS WESTERN OK.
THIS MAY BRING AN END TO THE STEADY RAINFALL...HOWEVER AFTERNOON
SHOWERS AND THUNDERSTORMS MAY DEVELOP ACROSS THE SOUTHEAST COUNTIES
IF THE CLOUDS BREAK ENOUGH FOR SURFACE HEATING TO DEVELOP. HIGHS ON
SATURDAY WILL BE DEPENDENT ON CLOUD COVER...IF THE EASTERN COUNTIES
REMAIN MOSTLY CLOUDY HIGHS WILL ONLY REACH THE MID AND UPPER 70S.
THERE SHOULD BE MORE SUN ACROSS THE NORTHWEST COUNTIES WITH HIGHS IN
THE LOWER 80S.

SUNDAY THROUGH TUESDAY...THE 5H RIDGE AXIS SHOULD EXPAND FARTHER
EAST ACROSS THE CENTRAL PLAINS. THERE MAY BE SOME AFTERNOON SHOWERS
SUNDAY AND MONDAY ACROSS THE SOUTHEAST COUNTIES. HIGH TEMPERATURES
SHOULD WARM INTO THE 80S ON SUNDAY WITH LOWER TO MID 90S BY TUESDAY.
A 5H TROUGH WILL MOVE EAST ACROSS THE NORTHERN PLAINS BY MID WEEK.
THIS MAY CAUSE A FRONT TO MOVE SOUTH ACROSS THE CWA ON THURSDAY
PROVING THE AREA WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. THE
CURRENT EXTENDED FORECAST GRIDS LOOK GOOD AND NO CHANGES WERE MADE

&&

.AVIATION...

CEILINGS CONTINUE TO LOWER AS PRECIPITATION SHIELD LIFTS MORE
NORTHWARD WITH TIME. EXPECT PERIODS OF SHOWERS FOR THE MAJORITY OF
THE DAY OVER TOPEKA AND VICINITY WITH CEILINGS BROKEN/OVERCAST
BETWEEN 1-3K WITH LOCALLY LOWER VALUES IN PRECIPITATION REGIONS.
VISIBILITY WILL AVERAGE 6-10 MILES WITH MUCH LOWER VALUES IN
PRECIPITATION REGIONS. FOR ADDITIONAL DETAILS...REFER TO SHORT TERM
FORECAST DISCUSSION SECTION.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 7 AM
SATURDAY FOR KSZ37>40-054>056-058-059.

&&
Hazardous weather outlook, Jun 29, 4:53 AM CDT, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
453 AM CDT FRI JUN 29 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-301100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
453 AM CDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH 700 AM SATURDAY ALONG AND
SOUTH OF A COUNCIL GROVE...TO TOPEKA...TO LAWRENCE LINE. PERIODS
OF RAIN AND ISOLATED THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL. THE
HEAVY RAIN MAY CAUSE FLOODING OF COUNTY ROADS...RIVERS AND LOW-LYING
AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA
ON SATURDAY.

ISOLATED THUNDERSTORMS MAY BE POSSIBLE SOUTH OF INTERSTATE 35 SUNDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Jun 29, 9:33 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
933 AM CDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HEAVY RAIN       8 SSE WAVERLY           38.29N 95.55W
06/29/2007  E7.00 INCH       COFFEY             KS   PUBLIC

&&

BYRNE
Local storm report, Jun 29, 9:35 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
935 AM CDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 AM     FLASH FLOOD      BURLINGTON              38.19N 95.74W
06/29/2007                   COFFEY             KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS THAT EVERY UNPAVED COUNTY ROAD
            SOUTH OF 12TH ROAD AND EAST OF 75 HWY HAS WATER RUNNING
            OVER THEM.

&&

BYRNE
Local storm report, Jun 29, 9:46 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
946 AM CDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     FLASH FLOOD      GARNETT                 38.28N 95.24W
06/29/2007                   ANDERSON           KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS THAT EVERY UNPAVED COUNTY ROAD
            WATER RUNNING OVER THEM.

&&

BYRNE
Local storm report, Jun 29, 9:52 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
952 AM CDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 AM     HEAVY RAIN       2 SSE GREELEY           38.34N 95.11W
06/29/2007  E7.50 INCH       ANDERSON           KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jun 29, 10:01 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1001 AM CDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       2 W COLONY              38.07N 95.40W
06/29/2007  M2.30 INCH       ANDERSON           KS   TRAINED SPOTTER

            REPORTED 2.30 INCHES FELL IN ONE HOUR.

&&

BYRNE
Local storm report, Jun 29, 10:46 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1046 AM CDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HEAVY RAIN       4 N WESTPHALIA          38.24N 95.49W
06/29/2007  E3.00 INCH       ANDERSON           KS   PUBLIC

            3 INCHES SINCE MIDNIGHT.

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:10 AM CDTFlash Flood WarningTOPAnderson6 hr
Jun 29, 5:45 AM CDTFlash Flood WarningTOPCoffey6 hr
Jun 29, 7:52 AM CDTFlash Flood WarningTOPFranklin6 hr
Jun 29, 5:39 PM CDTFlash Flood WarningTOPLyon4 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.